Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 116, NWS Topeka, KS

May 24, 2002

NWS Topeka, KS issued this severe thunderstorm warning at May 24, 2002, 6:01 PM CDT. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2002, 6:01 PM CDT (23:01 UTC)
Expired
May 24, 2002, 6:45 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 1:38 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 24, 1:38 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CDT FRI MAY 24 2002

HEAVY PRECIPITATION IN SOUTHERN ZONES MAIN CONCERN...

THUNDERSTORMS EXPECTED TO REFIRE THIS AFTERNOON WITH ONE CELL
ALREADY NOTED ALONG THE OKLAHOMA BORDER SOUTH OF WICHITA AS OF THIS
WRITING.  WILL CONTINUE FLASH FLOOD WATCH THROUGH 6 AM SATURDAY IN
THE PREVIOUSLY MENTIONED COUNTIES...WHICH IS THE SOUTHERN PART OF
THE CWA.

SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF OUR CWA TONIGHT
ALTHOUGH SOUTHERN FRINGE COUNTIES NEAREST THE FRONTAL ZONE MAY HAVE
A CLOSE CALL.

ALL ACTIVITY SHOULD BE OUT OF THE CWA BY LATE TONIGHT EXCEPT FOR THE
FAR EAST AND SOUTHERN COUNTIES WHERE HAVE CONTINUED WITH A CHANCE
POP FOR EARLY SATURDAY MORNING.

DRY WEATHER THEREAFTER UNTIL ANOTHER ROUND OF PRECIPITATION STARTS
MEMORIAL DAY AND CONTINUES THROUGH DAYTIME THURSDAY.

FOR TEMPERATURES HAVE FOLLOWED A BLEND OF THE LATEST GUIDANCE
CONSENSUS WITH GOING FORECAST.

.TOP...FLOOD WATCH FOR EAST CENTRAL KANSAS UNTIL 6 AM SATURDAY.
       KSZ037-054>056-058-059

34

In the hours before

Special weather statement, May 24, 12:10 PM CDT, 5 hours 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-242230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1210 PM CDT FRI MAY 24 2002

...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF EAST CENTRAL KANSAS
THROUGH 6 AM SATURDAY...

STORM SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED ACROSS NORTH
CENTRAL...NORTHEAST OR EAST CENTRAL KANSAS THIS AFTERNOON AND
EVENING.

ALTHOUGH THUNDERSTORMS ARE STILL LIKELY...ESPECIALLY ACROSS EAST
CENTRAL KANSAS...THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED
SOMEWHAT. THE FRONTAL BOUNDARY OVER EAST CENTRAL KANSAS HAS BEEN
SAGGING FARTHER TO THE SOUTH INTO SOUTHERN KANSAS. CONSEQUENTLY...
THE STRONGEST...AND POSSIBLY SEVERE THUNDERSTORMS...WILL LIKELY BE
TO THE SOUTH OF EAST CENTRAL KANSAS.

ALTHOUGH THE THREAT FOR SEVERE WEATHER HAS DIMINISHED...VERY HEAVY
RAINS ARE STILL A DISTINCT POSSIBILITY FOR EAST CENTRAL KANSAS LATER
THIS AFTERNOON AND OVERNIGHT. AS A RESULT...A FLOOD WATCH REMAINS IN
EFFECT FOR EAST CENTRAL KANSAS...MAINLY ALONG AND TO THE SOUTH OF
HIGHWAY 56.

ALL THE RAIN WILL COME TO AN END BY SATURDAY MORNING. THE FRONT
CAUSING THE RAIN AND THUNDERSTORMS...WILL PUSH WELL TO THE SOUTH OF
THE AREA AS HIGH PRESSURE BUILDS INTO THE AREA ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER
SERVICE IN TOPEKA.

PB
Local storm report, May 24, 5:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    11 E MANCHESTER           KS    1.5 INCH HAIL
05/24/02   DICKINSON                       PUBLIC REPORTED WALNUT
                                           SIZE HAIL-
Local storm report, May 24, 5:52 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    4 S WILSEY                KS    .88 INCH HAIL
05/24/02   MORRIS                          PUBLIC REPORTED NICKEL
                                           SIZE HAIL

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 5:23 PM CDTSevere Thunderstorm WarningTOP22 min
May 24, 5:23 PM CDTSevere Thunderstorm WarningTOP37 min
May 24, 6:41 PM CDTSevere Thunderstorm WarningTOP34 min
May 24, 6:55 PM CDTSevere Thunderstorm WarningTOP45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.